Hail, Cass
- When
- August 16, 3:35 PM CST to 3:37 PM CST
- Where
- Cass County, 0.84 mi SE of Federal Dam
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.240, -94.220
A weak area of low pressure moved along the International Border on the 16th and led to the development of a few slow moving storms across northern Minnesota. These storms produced some marginally severe hail in addition to heavy rainfall in the Grand Rapids area that led to some minor flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A weak area of low pressure moved along the International Border on the 16th and led to the development of a few slow moving storms across northern Minnesota. These storms produced some marginally severe hail in addition to heavy rainfall in the Grand Rapids area that led to some minor flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 16, 3:02 PM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 402 PM CDT Tue Aug 16 2022 .DISCUSSION...(This evening through Monday) Issued at 400 PM CDT Tue Aug 16 2022 Summary: Patches to areas of dense fog is possible again tonight and tomorrow night, and may affect the morning commute. An active pattern continues for the rest of the week with numerous chances for precipitation and thunderstorms. A break from precipitation is expected next week. A line of thunderstorms moving through northern Minnesota and popping up in northwestern Wisconsin will continue to move to the south and east this evening. Instability remains in the 1000-2000 J/kg range, leaving shear much to be desired at around 20 kts. Weak winds throughout the vertical column will lead to slow storm motion, and with PW values above an inch, some flash flooding looks to be the biggest threat with these storms. Though most storms will be sub-severe, gusty winds form microbursts and up to one inch hail will also be possible. The shortwave will continue to move through the CWA Wednesday, and will spark another chance for showers and thunderstorms early Wednesday morning and lasting through the day. These storms will be in a similar setup to today, with a moist atmosphere, marginal CAPE, and weak shear. It will be another day of gusty winds, small hail, and the possibility for flash flooding. These showers and thunderstorms will help in chances for fog overnight tonight and Wednesday night. High dewpoints and lowering temperatures could result in more fog to dense fog overnight, mainly in north central Minnesota and along the North Shore. Dense Fog Advisories may be needed. The combination of shortwaves and diurnal instability will keep this pattern of scattered chances of showers and storms going for the rest of the week. The largest system for the week will be with a closed upper level low moves southward through the Upper Midwest Thursday evening and into the weekend. This will bring widespread showers and embedded isolated thunderstorms. There is some uncertainty on how long the precipitation from this system will last, with some models ending it on Saturday, and others having it remain through the weekend. Either way, come late Sunday into Monday, a high pressure will settle over the Northland and we may see a small window of dry conditions. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue Aug 16 2022 A line of showers and thunderstorms are moving through northern Minnesota and is expected to slowly move southeast throughout the day. Aside from heavy rain, lightning is the main threat with these storms. MVFR to occasional IFR conditions can be expected as these storms move over terminals. The line presently in the Iron Range will reach HIB in the next few hours, but is expected to weaken to a few showers by time they reach DLH and dissipate before they reach BRD or HYR. A second round of thunderstorms is possible later this afternoon that may affect DLH and HYR, but uncertainly is too high to include in the respective TAFs. When there is no precipitation during the TAF period, VFR conditions are expected. && .MARINE... Issued at 400 PM CDT Tue Aug 16 2022 Northeasterly winds and high humidity in the head of the lake tonight could lead to fog again later tonight and through tomorrow morning. Otherwise, winds will be below 15 kts and will switch to the southwest starting tomorrow. Showers and storms tonight over the North Shore and Twin Ports may be strong with winds up to 40 kts and hail up to 0.75". Scattered showers and storms will continue to be be expected over the lake on and off throughout the week. && .PRELIMINARY POINT TEMPS/POPS... DLH 59 76 60 77 / 40 50 40 60 INL 60 77 57 77 / 60 20 20 70 BRD 62 79 60 79 / 50 30 30 70 HYR 57 78 58 80 / 30 40 50 50 ASX 58 81 61 81 / 30 50 40 50 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Kossen AVIATION...Kossen MARINE...Kossen
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 333 PM CDT Tue Aug 16 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 333 PM CDT Tue Aug 16 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Isolated to scattered thunderstorms are expected through tonight. A few of the storms may be strong to severe. The strongest storms will be capable of producing hail to half-dollar size, frequent cloud-to-ground lightning, torrential rainfall which may lead to localized minor flooding, and damaging wind gusts to 60 mph. Patchy dense fog is possible overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Patchy dense fog will likely linger early Wednesday morning and may redevelop again Wednesday night. Isolated to scattered storms are likely again for Wednesday afternoon through Wednesday night. A few storms may be strong with hail to penny-size, frequent lightning, and wind gusts to 40 mph possible with the strongest storms. Torrential rainfall is also possible which may lead to localized minor flooding. Isolated to scattered storm chances continue off and on through this weekend. Occasional strong storms and locally heavy rainfall are possible with the strongest storms. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and tonight over portions of central and north-central Minnesota. LSZ121-140>148-150-171030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 333 PM CDT Tue Aug 16 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Isolated thunderstorms are expected tonight. The strongest storms will be capable of hail to penny-size, wind gusts to 40 knots, frequent cloud-to-water lightning, and torrential rainfall which may reduce visibility to 1/2 mile or less. Patchy dense fog may redevelop overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Patchy dense fog is possible Wednesday morning and may redevelop once again Wednesday night. Isolated storms are possible, mainly over the South Shore waters Wednesday afternoon and evening. Isolated to scattered storm chances continue off and on through this weekend. Occasional strong storms and locally heavy rainfall are possible with the strongest storms. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
310 PM CDT Tue Aug 16 2022
MNZ018-025-026-162045-
North Cass MN-North Itasca MN-South Itasca MN-
310 PM CDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of west central Itasca
and north central Cass Counties through 345 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Winnibigoshish, or 25 miles east of Bemidji, moving southeast at
20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bena around 340 PM CDT.
Other locations impacted by this storm include Six Mile Lake and
Portage Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4742 9442 4751 9441 4756 9441 4760 9437
4746 9396 4724 9418 4741 9445
TIME...MOT...LOC 2009Z 304DEG 17KT 4746 9434
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HuyckSpecial Weather Statement
National Weather Service Duluth MN
343 PM CDT Tue Aug 16 2022
MNZ018-025-026-162115-
North Cass MN-North Itasca MN-South Itasca MN-
343 PM CDT Tue Aug 16 2022
...Strong thunderstorms will impact portions of west central Itasca
and northeastern Cass Counties through 415 PM CDT...
At 342 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southeast of Lavinia, to 12 miles
northwest of Federal Dam, to near Bena, to 6 miles east of Lake
Winnibigoshish, moving southeast at 10 mph. Additional storms will
likely develop along this line before 415 PM.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Lake Winnibigoshish around 350 PM CDT.
Bena around 400 PM CDT.
Deer River and Ball Club around 415 PM CDT.
Other locations impacted by these storms include Six Mile Lake,
Portage Lake, Ball Club Lake, Cass Lake, Mud Lake and Schley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4741 9442 4749 9441 4749 9433 4750 9405
4728 9360 4724 9398 4728 9447 4741 9461
TIME...MOT...LOC 2042Z 309DEG 10KT 4741 9452 4739 9436 4739 9423 4741
9406
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HuyckSpecial Weather Statement
National Weather Service Duluth MN
415 PM CDT Tue Aug 16 2022
MNZ025-026-162145-
North Cass MN-South Itasca MN-
415 PM CDT Tue Aug 16 2022
...Strong thunderstorms will impact portions of south central
Itasca and northeastern Cass Counties through 445 PM CDT...
At 415 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from 10 miles northwest of Federal Dam, to
near Bena, to Ball Club, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow
unsecured objects around. Minor hail damage to outdoor
objects is possible.
Strong thunderstorms will be near... Ball Club around 420 PM CDT.
Deer River, Zemple, Days High Landing and Leech Lake around 445
PM CDT.
Other locations impacted by these storms include Six Mile Lake,
Bass Lake, Portage Lake, Ball Club Lake, Schoolcraft State Park,
Mud Lake, Goose Lake and Schley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4741 9448 4743 9435 4741 9432 4744 9428
4746 9405 4746 9398 4727 9347 4719 9393
4723 9434
TIME...MOT...LOC 2115Z 300DEG 13KT 4735 9437 4732 9425 4731 9411 4735
9398
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HuyckThe Duluth radar (KDLH), 159 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
2 hail, 2 flash flood. Local standard time, as filed.
Flooding along Highway 169/Pokegama Avenue in Grand Rapids. Vehicles are having trouble getting through the water.
A video was received showing cars driving through 6 to 12 inches of water covering portions of Highways 169 and 2 through Grand Rapids. Several cars were stalled out in the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052406, 1052407, 1052403, 1052404.